Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 3:27 AM CDT for Marshall County, Woodford County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2017, 3:27 AM CDT (08:27 UTC)
- Expired
- Mar 20, 2017, 4:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WUUS53 KILX 200827
SVRILX
ILC123-203-200930-
/O.NEW.KILX.SV.W.0032.170320T0827Z-170320T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
327 AM CDT MON MAR 20 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in central Illinois...
Northern Woodford County in central Illinois...
* Until 430 AM CDT
* At 327 AM CDT, a severe thunderstorm was located near Washburn, or
10 miles north of Eureka, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Metamora, Minonk, Roanoke, Washburn, Cazenovia, Benson, Panola,
Pattonsburg and Low Point.
This includes Interstate 39 between mile markers 17 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4095 8905 4093 8904 4093 8893 4075 8893
4079 8944 4096 8943
TIME...MOT...LOC 0827Z 276DEG 20KT 4087 8934
HAIL...1.00IN
WIND...<50MPH
$$
Auten2 follow-up statements
004
WWUS53 KILX 200915
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
415 AM CDT MON MAR 20 2017
ILC123-203-200930-
/O.CON.KILX.SV.W.0032.000000T0000Z-170320T0930Z/
Marshall-Woodford-
415 AM CDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN MARSHALL AND NORTHEASTERN WOODFORD COUNTIES...
At 415 AM CDT, a severe thunderstorm was located near Minonk, or 17
miles northeast of Eureka, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Minonk, Roanoke, Washburn, Benson, Panola and Pattonsburg.
This includes Interstate 39 between mile markers 17 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4095 8905 4093 8904 4093 8893 4075 8893
4077 8920 4096 8934
TIME...MOT...LOC 0915Z 276DEG 20KT 4084 8899
HAIL...1.00IN
WIND...<50MPH
$$
Auten200
WWUS53 KILX 200925
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
425 AM CDT MON MAR 20 2017
ILC123-203-200935-
/O.EXP.KILX.SV.W.0032.000000T0000Z-170320T0930Z/
Marshall-Woodford-
425 AM CDT MON MAR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES WILL EXPIRE AT 430 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4095 8905 4093 8904 4093 8893 4075 8893
4077 8920 4096 8934
TIME...MOT...LOC 0925Z 272DEG 14KT 4085 8901
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:45 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 19, 11:45 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1145 PM CDT Sun Mar 19 2017 .UPDATE... Issued at 837 PM CDT Sun Mar 19 2017 Current forecast is on track. HRRR still forecasting the enhancement of the LLJ over Missouri and into Iowa through the remainder of the evening. As the strong moisture advection riding the jet impacts the effective boundary over Iowa significant lift is expected. MUCape is already running over 1000 J/Kg in that area per SPC Mesoanalysis, but bufkit soundings show that convection will remain elevated with a nice inversion in place below the warm advection, thereby limiting impacts to potential hail. HRRR 23Z and 00Z are showing development in the 1-2 AM window in eastern Iowa and then system expanding SE into the northern half of the forecast area. The model trend is a bit further south than the previous runs and will have to be watched closely. && .SHORT TERM...(This evening through Monday) ISSUED AT 247 PM CDT Sun Mar 19 2017 Temperatures have reached the 50s across the forecast area by 2 pm, despite the bands of mid and high clouds drifting through. Scattered showers and thunderstorms continue to trudge eastward across eastern Missouri. Latest RAP model does have the northern edge of the showers clipping areas around Jacksonville by late afternoon, while the HRRR and NAM-Nest keep it just to our southwest. May need to add some slight chance PoP's over the far southwest CWA for a few hours. Main concern remains with the overnight convection. Latest surface map showing low pressure centered over north central Nebraska, with a frontal boundary extending northeast into southeast Manitoba. With time, this boundary should focus more into a warm front over Iowa as the low moves eastward. A low level jet will focus along this boundary and lead to some convection developing by late evening over eastern Iowa. The GFS has been very aggressive with development and bringing it into the northwest CWA as early as 9-10 pm, but am thinking that a post-midnight arrival is more likely. Steep mid- level lapse rates of around 8C/km will likely result in some hail with the stronger storms, with the SPC Day1 outlook featuring a marginal severe weather risk over the northern third of the CWA. How much of this lingers into Monday is also a question. While the initial band of showers/storms shifts into Indiana early Monday, the high-res models try to develop some additional convection over the eastern CWA with the arrival of the front itself early afternoon. A little MUCAPE remains by this point, but will be on the wane, so will only mention isolated thunder over the east in the afternoon. Temperatures over a good chunk of the CWA should manage to reach the 60s ahead of the front, but have kept areas from Bloomington to Danville in the mid-upper 50s as the clouds and rain will be a bit more prevalent there. .LONG TERM...(Monday night through Sunday) ISSUED AT 247 PM CDT Sun Mar 19 2017 A cold frontal boundary will slowly drop into southern Illinois Monday night, shifting the focus for rain south of our forecast area. A fast moving shortwave will trigger a period of showers Tuesday into Tuesday evening, with Likely chances of rain focusing on Tuesday afternoon during peak forcing for precip. The ECMWF continued its southern bias with the band of rain across our area as opposed to the GFS and NAM farther north expansion of rain. However, most of our forecast area should see at least light rain. Canadian high pressure will suppress that wave and residual moisture southward later Tuesday night, setting up a chilly but mostly sunny day for Wednesday. Low temps Wednesday night are expected to dip below freezing in most areas in the cold air mass, despite increasing cloud cover. Southerly return flow will become established behind the departing high pressure later Wed night, with a few light snow showers possible in our far western counties around sunrise on Thursday. The warm advection band of precip will lift north through Illinois on Thursday, changing snow chances to rain by Thursday afternoon. Dry conditions are expected to re-develop Thursday night as central IL enters the warm sector. Rain chances will ramp up again Friday afternoon as a developing low pressure center approaches Illinois from the Plains. There is better agreement in the extended models showing the low passing across Illinois on Saturday afternoon and Sat evening, with likely to categorical PoPs across the board during that time. Instability and low level moisture supply appear sufficient for thunderstorm development, especially Friday night and Sat morning. The slow moving nature of the low per the GFS and Canadian caused the extension of precip chances into Sunday morning, with a few showers southeast of I-70 Sunday afternoon. Friday continues to look like the warmest day of the next week, with highs in the mid to upper 60s. Depending on the speed of the low pressure center next weekend, highs could reach the low 60s on Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1145 PM CDT Sun Mar 19 2017 Latest convective allowing models are consistent in previous thinking regarding the enhancement of moisture advection near an inversion near 900mb by developing LLJ to our west but are a bit slower with initial development. During the last hour VWPs across the Missouri Valley have shown an increase to around 40kts which may be a bit faster than the evolution suggested by 03z HRRR and 00Z NSSL WRF. In the past 30 minutes we are now getting our first echos across eastern Iowa. Will time precip close to but a bit faster than a compromise between these high resolution models. This suggests convection most likely moving southeast through I-74 terminals in the 08-14z window. VFR CIGs will likely following the convection through much of the day and may lower to MVFR along and immediately behind a cold front expected to move through the terminals during the afternoon or early evening. Winds will shift from 170-200 to 350-020 with the front. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barker SHORT TERM...Geelhart LONG TERM...Shimon AVIATION...Barker
Hazardous weather outlook, Mar 19, 3:05 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Sun Mar 19 2017 ILZ027>031-036>038-041-201100- Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford- 305 PM CDT Sun Mar 19 2017 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Thunderstorms are expected to develop over eastern Iowa this evening, then move across central Illinois after midnight. Some of these storms will be capable of producing hail, mainly less than the size of quarters. Isolated storms may become severe, but most are expected to remain below severe levels. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A few thunderstorms will linger into Monday morning east of the Illinois River. Thunderstorms are again possible across the area Friday night into Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after midnight. ILZ040-047-049-050-201100- Cass-Morgan-Schuyler-Scott- 305 PM CDT Sun Mar 19 2017 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible across the area after midnight. Some of them may contain small hail, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorms are again possible across the area Friday night into Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042>046-048-051>057-061>063-066>068-071>073-201100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard- Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion- 305 PM CDT Sun Mar 19 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible across the area after midnight, although these will be more isolated south of I-70. A few of the storms may contain some small hail, but severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms will continue into Monday, until the passage of a cold front. These are not expected to be severe. Additional thunderstorms are possible Friday night into Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required through tonight. Geelhart
In the hours before
Local storm report, Mar 20, 1:27 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.00 INCH KNOX IL TRAINED SPOTTER
QUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.
&&
07Local storm report, Mar 20, 1:28 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
128 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL GALESBURG 40.95N 90.38W
03/20/2017 M1.75 INCH KNOX IL PUBLIC
PING PONG TO GOLF BALL SIZE HAIL IN GALESBURG
&&
07Special weather statement, Mar 20, 1:49 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
149 AM CDT MON MAR 20 2017
ILZ029-036-037-200730-
Tazewell-Peoria-Fulton-
149 AM CDT MON MAR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES UNTIL 230 AM CDT...
At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or near Canton, moving southeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pekin, Canton, Farmington, Glasford, Kingston Mines, Mapleton,
Norris, Banner and Powerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4060 8964 4046 8973 4043 8994 4065 9013
4071 9006 4071 8999
TIME...MOT...LOC 0649Z 299DEG 25KT 4066 9002
AutenSpecial weather statement, Mar 20, 2:09 AM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Lincoln IL 209 AM CDT MON MAR 20 2017 ILZ029-031-037-200800- Tazewell-Peoria-Woodford- 209 AM CDT MON MAR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...NORTH CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES UNTIL 300 AM CDT... At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near Brimfield, or 12 miles west of Peoria, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Peoria, East Peoria, Washington, Bartonville, Creve Coeur, West Peoria, Germantown Hills, Marquette Heights, Bellevue, Dunlap, Hanna City, Brimfield, Spring Bay, Bay View Gardens, Kickapoo, Peoria Heights, North Pekin, Groveland, Norwood and Mossville. This includes the following highways... Interstate 474 between mile markers 0 and 14. Interstate 74 between mile markers 75 and 99. LAT...LON 4073 8994 4090 8984 4082 8941 4059 8953 TIME...MOT...LOC 0709Z 288DEG 22KT 4081 8983 Auten
Local storm report, Mar 20, 3:09 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
309 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL EAST PEORIA 40.67N 89.55W
03/20/2017 M0.88 INCH TAZEWELL IL TRAINED SPOTTER
NICKEL HAIL LASTED 3 MINUTES.
&&
07Local storm report, Mar 20, 3:19 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL 1 S METAMORA 40.78N 89.36W
03/20/2017 M0.75 INCH WOODFORD IL EMERGENCY MNGR
HAIL WAS COVERING THE ROADWAY.
&&
AUTENThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:42 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 48 min |
| Mar 20, 1:17 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 28 min |
| Mar 20, 1:49 AM CDT | Special Weather Statement | ILX | Peoria | 41 min |
| Mar 20, 2:09 AM CDT | Special Weather Statement | ILX | Peoria | 51 min |
| Mar 20, 2:26 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 49 min |
| Mar 20, 2:36 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 23 min |
| Mar 20, 2:52 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Woodford | 38 min |
| Mar 20, 3:10 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 50 min |
| Mar 20, 5:00 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 45 min |
| Mar 20, 5:47 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 43 min |
| Mar 20, 11:54 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.